Organic lead encephalopathy: behavioral change and movement disorder following gasoline inhalation

J Clin Psychiatry. 1982 Feb;43(2):70-2.

Abstract

A 15 year old boy was evaluated in the psychiatric emergency room for the acute onset of "confusion,"insomnia, headache, and shaking of one week's duration. Two days later hallucinations, formication and a movement disorder emerged characterized by action tremor, myoclonus, chorea and ataxia. Further history revealed inhalation of gasoline for its euphoric effects. Plasma lead levels were in the toxic range. Chelation therapy reversed the clinical symptoms. Behavioral changes and a movement disorder in the context of gasoline inhalation are highly suggestive of organic lead encephalopathy. Recognition of this syndrome is important as chelation therapy is effective.

Publication types

  • Case Reports

MeSH terms

  • Adolescent
  • Gasoline* / adverse effects
  • Hallucinations / chemically induced
  • Hallucinations / psychology
  • Humans
  • Intellectual Disability / chemically induced
  • Intellectual Disability / psychology
  • Lead Poisoning / psychology*
  • Male
  • Movement Disorders / chemically induced*
  • Movement Disorders / psychology
  • Petroleum* / adverse effects
  • Substance-Related Disorders / psychology*

Substances

  • Gasoline
  • Petroleum